Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 15, NWS El Paso, TX

April 28, 20174 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Apr 28, 2017, 7:07 AM MDT for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 28, 2017, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2017, 7:07 AM MDT (13:07 UTC)
In effect from
Apr 28, 2017, 1:00 PM MDT
Expired
Apr 28, 2017, 7:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WWUS84 KEPZ 281307
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
707 AM MDT Fri Apr 28 2017

...CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY   AFTERNOON...
...CRITICAL FIRE WEATHER CONDITIONS ON SATURDAY AFTERNOON...

.Dry and windy conditions are expected in the southwestern corner
of New Mexico as an upper level trough approaches the region. 
This will lead to relative humidities between 10 and 15 percent 
and west winds between 20 to 30 mph accompanied by stronger gusts 
up to 40 mph. The combinations of these factors will lead to 
Critical fire weather conditions desert areas mainly east of the 
rio Grande.

NMZ112-TXZ055-056-282200-
/O.NEW.KEPZ.FW.W.0015.170428T1900Z-170429T0100Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
707 AM MDT Fri Apr 28 2017

...RED FLAG WARNING IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING FOR  FOR FIRE WEATHER ZONES 055, 056, AND 112...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM this
afternoon to 7 PM MDT this evening. 

* TIMING...1 PM to 7PM Friday.

* AFFECTED AREA...Fire weather zone 112.Fire weather zone 055.Fire
  weather zone 056. Mainly deserts East of the Rio Grande and
  South of Interstate 10 in Zone 112.

* WIND...West winds 25 to 35 mph with gusts to 45 mph.

* HUMIDITY...RH values from 10% to 15%.


* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ111-282200-
/O.CON.KEPZ.FW.A.0014.170429T1800Z-170430T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
707 AM MDT Fri Apr 28 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR RH under 15% and winds over 20 mph 
FOR FIRE WEATHER ZONE 111 from 1 PM to 6 PM ...

* TIMING...1 PM to 6 PM Saturday.

* AFFECTED AREA...Fire weather zone 111.

* WIND...West 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...10 to 15 percent.

* HIGHEST THREAT...Lowland locations south and west and south 
  of a line from Deming to Lordsburg. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$


20
1 follow-up statement
304 
WWUS84 KEPZ 282200
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
400 PM MDT Fri Apr 28 2017

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE FRIDAY AFTERNOON...

...CRITICAL FIRE WEATHER CONDITIONS ON SATURDAY AFTERNOON...

.Dry and windy conditions are expected in the southwestern corner
of New Mexico as an upper level trough approaches the region.
This will lead to relative humidities between 10 and 15 percent
and west winds between 20 to 30 mph accompanied by stronger gusts
up to 40 mph. The combinations of these factors will lead to
Critical fire weather conditions desert areas mainly east of the 
Rio Grande.

NMZ111-290100-
/O.UPG.KEPZ.FW.A.0014.170429T1800Z-170430T0100Z/
/O.NEW.KEPZ.FW.W.0016.170429T1800Z-170430T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
400 PM MDT Fri Apr 28 2017

...RED FLAG WARNING NOW IN EFFECT FROM NOON TO 7 PM MDT SATURDAY 
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE
111...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 7 PM
MDT Saturday. The Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Fire weather zone 111.

* WIND...West 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...10 to 15 percent.

* HIGHEST THREAT...Lowland locations south and west and south 
  of a line from Deming to Lordsburg.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ112-TXZ055-056-290100-
/O.CON.KEPZ.FW.W.0015.000000T0000Z-170429T0100Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
400 PM MDT Fri Apr 28 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER 
ZONES 055, 056, AND 112...

* TIMING...1 PM to 7PM Friday.

* AFFECTED AREA...Fire weather zone 112.Fire weather zone
  055.Fire weather zone 056. Mainly deserts East of the Rio 
  Grande and South of Interstate 10 in Zone 112. 

* WIND...West winds 25 to 35 mph with gusts to 45 mph.

* HUMIDITY...RH values from 10% to 15%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Tripoli

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 28, 6:29 AM MDT, 38 minutes earlier.

Area forecast discussion, Apr 28, 6:29 AM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
629 AM MDT Fri Apr 28 2017

..CORRECTED FIRE WEATHER HEADLINE..

.SYNOPSIS...
Windy and dusty conditions will continue this afternoon as a late
spring storm drops out of the central Rockies down to New Mexico
tonight and Saturday. Winds and blowing dust will be on the
increase again this afternoon, and the winds will continue into
mid evening before diminishing. Some showers or a thunderstorm are
possible over the mountains. The cold front with this system will
move through later tonight, ushering in cold and brisk conditions
for Saturday. Some showers may continue over the mountains. Much
cooler air will move in, with daytime highs some 15 to 20 degrees
cooler than today. This cool air may eventually produce some snow
in the mountains, mainly above 7000 ft in the Sacramento
Mountains. The storm will clear out Sunday with mostly cloud free
skies continuing into the first half of next week. Temperatures
will warm back above normal by Monday.

&&

.DISCUSSION...
Late April winter-like storm still on schedule, with another round
of strong winds and dust this afternoon, mountain showers and
possibly some light mountain snow Saturday night. Large upper low
driving this storm is now over southern Wyoming and will continue
to drop south, near the Four Corners early this evening and then
over northern New Mexico Saturday morning. The combination of a
tightening surface gradient and the Pacific cold front will
increase winds this afternoon back into an Advisory for all areas.
Will leave current advisory pretty much untouched, with the
exception of extending the east slopes of the Organs and Franklins
(east El Paso and White Sands Missile Range HDQTRS) out to early
Saturday morning. Mountain showers may develop this afternoon as
upper low nears and cold advection aloft destabilizes the airmass.
Models continue to show modest MUCAPEs and LIs, so kept mention of
a thunderstorm. I did add sprinkles to the southern lowlands with
the front tonight. Front should move through El Paso shortly
before midnight. PW's are relatively high and dewpoints will be
around 35-40 degrees. Models do show drastic drying out behind the
front.

Saturday...with upper low over northern New Mexico, strong cold
advection aloft continues with it. Slight chance of mountain
showers continues but available moisture is much less than today.
Gusty northwest winds will continue behind the front, making the
day feel a bit blustery. Highs will cool about 15-20 degrees from
today, or about 10-15 degrees below normal. A secondary back door
front will push in Saturday night to reinforce the chilly
airmass. This last push will bring snow levels down over the
Sacramento Mountains, to perhaps as low as 7000 ft late Saturday
night. Places like Cloudcroft and Sunspot could receive an inch or
two before precip ends early Sunday morning.

Sunday and the rest of the forecast period...upper low moves off
over the central Plains as broad upper high moves in over the
eastern Pacific and west coast. This will keep us in a dry
northwest flow. Very few clouds expected with this pattern and
temperatures will warm back up above normal by Monday. Both GFS
and ECMWF show a backdoor front moving into the eastern CWA
Wednesday morning. Went ahead and put some clouds and slight
chance of precip over the east and central Sac Mtns with upslope
conditions. Front doesn't look particularly cold, so snow not
likely.

&&

.AVIATION...Valid 28/12Z-29/12Z...
P6SM SCT150 SCT-BKN250 through period. Developing aft 18Z, mainly
over the mountains...widely scattered -SHRA BKN110. Btwn 18Z and
00Z and isold -TSRA with small hail is also possible in these same
areas.

Winds...West 7-12 kts through 17Z. Some stronger gusts to 25 kts
along east slopes of terrain through 14Z. After 17Z winds
increasing to 25-30 kts with gusts to 45 kts, with 3-5SM BLDU btwn
19Z-01Z across desert areas. A few vsbys could drop to less than
1SM in dust prone areas mainly from Deming west and south. Winds
will diminish some after 03Z.

&&

.FIRE WEATHER...

...RED FLAG WARNING IN EFFECT TODAY UNTIL 7 PM MDT FOR ZONES
55/56/112...
...FIRE WEATHER WATCH FOR ZONE 111 SATURDAY...

Strong west winds will return this afternoon to the fire zones
along with lowland blowing dust. RHs today remain in the 10 to 15
percent range across Far West Texas and parts of South Central New
Mexico, so Red Flag Warning will be issued shortly. Upper low over
the central Rockies will drop south to New Mexico tonight and
Saturday, giving the mountain zones a slight chance of showers or
thunderstorms. Brisk northwest winds will continue Saturday,
prompting a Fire Weather Watch for SW New Mexico where moisture
will be at its least. A few showers could continue over the
mountain zones, and by Saturday night, with the coolest air in
place, the Sacramento Mountains could see an inch or two of snow.
Dry and warm conditions will begin to return to the zones Sunday
into much of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 86  61  67  43 /   0   0   0   0
Sierra Blanca           89  57  66  39 /   0   0   0   0
Las Cruces              84  52  64  39 /   0   0   0   0
Alamogordo              85  52  61  38 /  20  20  20  20
Cloudcroft              55  32  39  25 /  30  40  30  30
Truth or Consequences   82  47  58  37 /  20  20  20  20
Silver City             71  41  55  34 /  20  20  10   0
Deming                  84  48  64  37 /   0   0   0   0
Lordsburg               82  48  64  39 /   0  10   0   0
West El Paso Metro      86  60  66  44 /   0   0   0   0
Dell City               88  57  69  37 /   0   0   0  10
Fort Hancock            91  60  71  41 /   0   0   0   0
Loma Linda              80  54  61  39 /   0   0   0   0
Fabens                  88  60  69  42 /   0   0   0   0
Santa Teresa            85  56  66  40 /   0   0   0   0
White Sands HQ          85  56  63  41 /   0   0   0   0
Jornada Range           85  47  62  34 /   0   0   0  10
Hatch                   86  48  64  37 /   0   0   0  10
Columbus                86  54  67  41 /   0   0   0   0
Orogrande               87  55  64  40 /   0  10   0  10
Mayhill                 69  37  48  27 /  30  40  30  30
Mescalero               68  37  47  27 /  30  40  30  30
Timberon                67  38  48  27 /  30  40  30  20
Winston                 72  31  53  27 /  30  30  20  20
Hillsboro               76  42  57  34 /  20  20  20  10
Spaceport               84  44  60  33 /  10  10  20  20
Lake Roberts            74  35  55  30 /  30  30  20  10
Hurley                  73  41  58  34 /  10  10  10   0
Cliff                   76  39  62  36 /  30  20  20   0
Mule Creek              74  39  59  37 /  30  20  10   0
Faywood                 75  42  58  35 /  10  10  10   0
Animas                  84  48  65  39 /   0   0   0   0
Hachita                 84  47  65  37 /   0   0   0   0
Antelope Wells          84  49  65  39 /   0   0   0   0
Cloverdale              75  46  60  38 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Blowing Dust Advisory from 11 AM this morning to 7 PM MDT this
     evening for NMZ403>407-411>413-417.

     Wind Advisory from 11 AM this morning to 4 AM MDT Saturday for
     NMZ413.

     Wind Advisory from 11 AM this morning to 9 PM MDT this evening
     for NMZ401>412-414>417.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for NMZ111.

TX...Blowing Dust Advisory from 11 AM this morning to 7 PM MDT this
     evening for TXZ418>424.

     Wind Advisory from 11 AM this morning to 4 AM MDT Saturday for
     TXZ419.

     Wind Advisory from 11 AM this morning to 9 PM MDT this evening
     for TXZ418-420>424.

&&

17 Hefner
Hazardous weather outlook, Apr 28, 4:28 AM MDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
428 AM MDT Fri Apr 28 2017

NMZ401-404>407-409>413-417-TXZ418>424-291200-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
428 AM MDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Poor driving conditions this afternoon and evening as strong
winds of 25 to 35 mph with gusts of 40 to 50 mph develop, along
with blowing dust dropping visibilities occasionally to one mile
or less.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds of 20 to 30 mph will continue Saturday, resulting in
minor driving difficulties. No hazardous weather is expected the
remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-414>416-291200-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
428 AM MDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

Hazardous driving conditions this afternoon and evening as strong
winds of 25 to 35 mph with gusts of 40 to 50 mph develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds of 20 to 30 mph will continue Saturday, resulting in
minor driving difficulties. Some light snow is possible over the
Sacramento Mountains Saturday night, possibly creating some slick
roads. No hazardous weather is expected the remainder of the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:59 PM MDTFire Weather WatchEPZGrant, Hidalgo, Luna18 hr
Apr 28, 4:00 PM MDTRed Flag WarningEPZGrant, Hidalgo, Luna27 hr

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.